An overdose spike alert has been issued by the Oneida County Overdose Response Team after four people were found unresponsive in Sylvan Beach, and one person died in Vienna.
The alert also comes with a warning that fentanyl and carfentanil are being added to cocaine, officials said. This dangerous mixture has a purplish color.
“Using any illegal drug is always dangerous and ill-advised, but when powerful drugs like fentanyl and carfentanil are added without a user’s knowledge the results are very often deadly,” said Oneida County Executive Anthony J. Picente Jr.
“This is especially the case when they are added to a drug such as cocaine, which is not normally associated with these substances. Drug users and their loved ones should be on high alert and take every precaution.”
It is not yet known if this new drug combination was used in the incident on Marina Drive in Sylvan Beach early Tuesday morning, in which four adults were found unresponsive and revived using Narcan, officials said. Also on Tuesday morning, at about 11 a.m., a man was found dead from a suspected overdose on Lakeshore Drive in Vienna, authorities stated.
Both incidents are considered part of the recent spike.
Some officials believe that drug dealers are mixing fentanyl and carfentanil with other drugs because of their potency, and to make these drugs more profitable, which helps to build a larger base of customers despite the cost to human lives.
Many people who use these drugs are not seeking fentanyl or carfentanil, and there is no way to know if it contains a lethal dose. A small dose of fentanyl can be extremely lethal, and carfentanil — a drug used to tranquilize large animals like elephants — is 100 times more potent than fentanyl, officials said.
The Overdose Response Team encourages those who are using to take extreme precautions at this time, especially with drugs such as cocaine and methamphetamine. Users of those drugs do not typically have a tolerance for opioids, and are at greater risk for an overdose fatality when fentanyl and/or carfentanil is added.
Anyone finding themselves in an emergency overdose situation should call 9-1-1 immediately. Those looking for treatment and recovery services can call 2-1-1 or contact ACR Health at 315-793-0661 for harm reduction education and Narcan.